A woman in Australia who took prescription Ozempic to lose weight before her daughter’s wedding has died, with her grieving husband saying the drugs were “not worth it.”
Trish Webster, 56, started taking Ozempic, one of many drugs called GLP-1, which are typically used to treat type 2 diabetes, although some have also received FDA approval for chronic weight management. according to their website.
Recently, the drug has become popular on social media among people looking to lose weight, as influencers and celebrities admitted or were rumored to have taken the drug to keep their weight down.
Ozempic works for weight loss by mimicking the natural hormone GLP-1 by sending signals to your brain that you feel full or satisfied, even if you are not.
Roy Webster, Trish’s husband, said his wife saw the medication on television, which led her to supposedly get a prescription from a doctor, he claimed in an interview with 60 minutes Australia.
Her daughter’s wedding was soon approaching, she tried to go to the gym and diet but they didn’t work; She was determined to lose a few kilos for the big day.
Despite returning to the doctor several times with symptoms of discomfort and diarrhea, she continued using the medications, her husband said.
“My daughter was getting married and she kept mentioning the dress she wanted to wear,” Webster recalled on the TV show.
“He went to the dressmaker to take measurements. From then on it was a big nightmare.”
After three months of taking Ozempic and then supposedly switching to a different weight loss drug called Saxenda for another two months, 60 minutes Australia It does not specify whether the second medication was prescription or not.
Webster lost 16 kilograms (35 pounds) in total.
But her weight loss came at a terrible cost.
Webster told the television show that the drug’s side effects were allegedly making her seriously ill, suffering from constant vomiting, diarrhea and nausea; On January 16 things got worse.
“There was a little bit of something brown coming out of his mouth, I realized he wasn’t breathing and I started doing CPR,” he told 60 minutes australia, talking about how his wife collapsed at home.
Mrs. Webster died that night; Her death certificate indicated that the cause of her death was an “acute gastrointestinal illness.”
Her husband claims drugs contributed to the tragedy that unfolded that night.
“I never thought you could die from that,” Mr. Webster said.
“I couldn’t save her; that’s the hard part. If I’d known that could happen, she wouldn’t have taken it.”
Ozempic and the drugs used for weight loss have had a number of side effects and symptoms that have been recorded, including 8,500 reports of gastrointestinal problems to the FDA, very similar to those suffered by Ms. Webster, according to WebMD.
In a statement to The independent, A UK-based spokesperson for Novo Nordisk, the Danish pharmaceutical company that makes Ozempic, said they do not support Ozempic specifically for weight loss and that the safety of their patients is “paramount.”
“Gastrointestinal (GI) events are well-known side effects of the GLP-1 class. For semaglutide, most gastrointestinal side effects were mild to moderate in severity and short in duration. Gastrointestinal events led to permanent treatment discontinuation in 4.3% of patients. GLP-1 is known to cause delayed gastric emptying, as indicated on the label. Delayed gastric emptying, nausea, and vomiting are listed as side effects in SMPC.”
“We recommend patients take these medications according to approved indications and under the supervision of a healthcare professional. Treatment decisions should be made in conjunction with a healthcare provider who can evaluate the appropriateness of GLP-1 use based on evaluation of a patient’s individual medical profile. “We are continually monitoring the safety profile of our products and working closely with authorities to ensure patient safety, including appropriate information on gastrointestinal side effects on the label.”
The company said they do not comment on individual cases.